December, '01 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Considering Soriatane
from Kristi

I have only within the past five years become a victim of the dreaded P.  Along with this I have become diabetic, developed a mutilating arthritis in my spine, hands and feet, and been diagnosed with chronic EBV. Sound fun? Of course not! 

The P has never been cleared and eight of my ten finger nails are inflicted by P. They tend to be eaten down to the quick and then they separate from the nail bed. I have been on every single oral and topical treatment including MTX [methotrexate] and I can not take the MTX anymore due to liver toxicity. They are suggesting Soriatane, but I if it can cause liver dysfunction I am worried it will not work. Has anyone had good results without bad side effects from this? -Kristi

*****

Ed’s Response:  No, your litany of ills does not sound like fun, Kristi.  I was stumped by chronic EBV.  Is this Epstein-Barr virus?  If so, I read about it at webMD.com.  In the article hyperlinked here, they say chronic EBV used to be confused with CFS — chronic fatigue syndrome. You need to scroll down in the hyperlinked article to get to the discussion of EBV:

Epstein-Barr Virus. Epstein-Barr virus (EBV) causes infectious mononucleosis, which is marked by fatigue and swollen glands; it primarily affects adolescents and young adults.

When my current round of methotrexate therapy winds down (for whatever reason), if I’m not cured <happy fantasy> I will probably try soriatane.

Roche Laboratories Inc. has mounted an impressive web site about soriatane (acitretin).  Once there, look for the small type hyperlink “Complete Product Information” and you’ll get the small print stuff with the most revealing information.  I lifted this from that section:

Elevations of AST (SGOT), ALT (SGPT), GGT (GGTP) or LDH have occurred in approximately 1 in 3 patients treated with Soriatane. Of the 525 patients treated in clinical trials in the US, treatment was discontinued in 20 (3.8%) due to elevated liver function test results. If hepatotoxicity is suspected during treatment with Soriatane, the drug should be discontinued and the etiology further investigated.

Brit flaker Mark Shaw has almost got me looking forward to a course of soriatane.  He’s got his own web site.  Check out Mark’s “History” starting in the year 2000.  The very first entry in his journal for 2000 is about side effects from soriatane (he calls it Acitretin throughout his journal).  Reading his entries from that point forward gives you as honest an accounting of one man’s experiences as I’ve encountered.  Like I said, Mark’s almost got me looking forward to trying soriatane.

Please keep us apprised of your progress, Kristi.  -Ed

This Month's Mail | Archives

www.flakehq.com